Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 233, NWS Jackson, MS

May 12, 2001Catahoula Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2001, 1:24 PM CDT for Catahoula Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 12, 2001, 1:24 PM CDT (18:24 UTC)
Expired
May 12, 2001, 2:00 PM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Catahoula Parish, LA

The radar

The Ft Polk radar (KPOE), 108 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 121824
SVRJAN
LAC025-121900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
124 PM CDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA

* UNTIL 200 PM CDT

* AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 6 MILES WEST OF JONESVILLE...MOVING WEST AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CATAHOULA PARISH 

HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

LAT...LON 3147 9193 3160 9179 3178 9197 3162 9215

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:10 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 12, 10:10 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1010 AM CDT SAT MAY 12 2001

NOT MUCH GOING ON ALONG...RIGHT NOW. BEST MOISTURE CONVERGENCE AHEAD
OF APPROACHING COLD FRONT AT 15Z LOOKS TO BE WELL WEST OF HERE
TOWARDS SHREVEPORT. A FEW TSTORMS ONGOING OVER FAR EAST TX SOUTH OF
THIS BULLSEYE AS ONE WOULD EXPECT. ACROSS OUR AREA....PLENTY OF
ONGOING INSOLATION LENDING TO AN AXIS OF -4 LI/S FROM VICKSBURG...TO
JACKSON...TO COLUMBUS AS DEW PTS REMAIN WELL INTO THE 60S. GOOD
INSOLATION/DESTABILIZATION EXPECTED THIS AFTERNOON WILL COINCIDE WITH
SOME WEAK FRONTAL CONVERGENCE TO POP A FEW STORMS. FEEL CURRENT
20-30 POPS FOR THIS AFTERNOON LOOKS VERY REASON5ABLE AND FORESEE NO
MAJOR CHANGES TO ONGOING FORECAST. WILL DO AN UPDATE HOWEVER TO
REMOVE TEMPORAL WORDING.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
/05

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:57 PM CDTSevere Thunderstorm WarningJANFranklin, Tensas48 min
May 12, 1:49 PM CDTSevere Thunderstorm WarningJANMadison26 min
May 12, 2:04 PM CDTSevere Thunderstorm WarningJANTensas26 min
May 12, 2:09 PM CDTSevere Thunderstorm WarningJANConcordia51 min
May 12, 2:41 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.